Alert archive / Hawaii / Winter Storm Watches in 2021

Winter Storm Watch 3, NWS Honolulu, HI

May 6, 2021Hawaii County, Hawaii

NWS Honolulu, HI issued this winter storm watch at May 6, 2021, 3:22 AM HST for Hawaii County, Hawaii. It took effect at May 6, 2021, 6:00 PM HST. It was in force for .

The area

The counties it named.

The facts

Issued
May 6, 2021, 3:22 AM HST (13:22 UTC)
In effect from
May 6, 2021, 6:00 PM HST
Expired
May 6, 2021, 3:26 PM HST
In force
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2021-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2021-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

098 
WWHW40 PHFO 061322
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
322 AM HST Thu May 6 2021

...WINTER STORM WATCH FOR BIG ISLAND SUMMITS ABOVE 12000 FEET...

.Deep tropical moisture lifting northward into the area combined 
with freezing temperatures and increasing instability associated 
with an upper low could lead to periods of heavy snow at the 
summits tonight through Friday night. Conditions should begin to 
improve over the weekend. 

HIZ028-070500-
/O.NEW.PHFO.WS.A.0003.210507T0400Z-210508T1600Z/
Big Island Summits-
322 AM HST Thu May 6 2021

...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH LATE 
FRIDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 6 inches
  or more are possible.

* WHERE...Big Island Summits above 12000 feet.

* WHEN...From this evening through late Friday night.

* IMPACTS...Heavier bursts of snow could be accompanied by gusty
  winds, low visibility in clouds, and cloud to ground lightning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow or ice accumulations that may impact the summits. Anyone
planning travel to the summits, including hikers and campers,
should monitor the latest forecasts and consider postponing their
trip until improved weather returns. 

&&

$$

Gibbs
1 follow-up statement
136 
WWHW40 PHFO 070126
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
326 PM HST Thu May 6 2021

...WINTER STORM WATCH FOR BIG ISLAND SUMMITS ABOVE 12000 FEET...

.Deep tropical moisture lifting northward into the area combined
with freezing temperatures and increasing instability associated
with an upper low will lead to periods of snow at the summits 
tonight through Friday morning. Conditions should begin to 
improve over the weekend.

HIZ028-071430-
/O.UPG.PHFO.WS.A.0003.210507T0400Z-210508T1600Z/
/O.NEW.PHFO.WW.Y.0012.210507T0200Z-210507T2100Z/
Big Island Summits-
326 PM HST Thu May 6 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM HST FRIDAY...

* WHAT...Snow expected. Total snow accumulations of up to 3 
  inches.

* WHERE...Big Island Summits above 12000 feet.

* WHEN...Until 11 AM HST Friday.

* IMPACTS...Hazardous travel due slick roads and restricted
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet, or
freezing rain will cause travel difficulties. Be prepared for
slippery roads and limited visibilities and use caution while
driving.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this winter storm watch went out at May 6, 3:17 AM HST, 5 minutes earlier.

Area forecast discussion, May 6, 3:17 AM HST, 5 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
317 AM HST Thu May 6 2021

.SYNOPSIS...
Cloudy skies and increasing moisture associated with an upper
disturbance and surface trough in the area will lead to increasing
rainfall chances statewide today through Saturday. Heavy showers
and a few storms will become a possibility through this time,
which increases the threat for localized flash flooding. In
addition to the potential for heavy rainfall, a wintry mix appears
possible at the summits of the Big Island later today through
Friday night. Conditions should gradually begin to improve and
trend back toward a typical trade wind pattern over the weekend
through early next week.

&&

.DISCUSSION...
Guidance remains persistent and continues to advertise a wet
pattern unfolding over the state today through Saturday as an
upper disturbance and surface trough influence the local weather.
Some showers may become heavy and lead to localized flooding
concerns where they become focused for any duration. In addition
to the rainfall, a few thunderstorms will be possible as
instability associated with an upper low increases and the trade
wind inversion erodes. As the surface trough sets up near the
western end of the state, low-level flow will veer out of the
east-southeast direction and slightly weaken - likely giving way
to a land and sea breeze regime over sheltered leeward and
interior locations beginning this afternoon.

Despite the high sun angle over the islands in May, the one
limiting factor to the flooding rain threat could be the canopy of
mid-to-high clouds draped over the area limiting daytime heating
and boundary layer instability over those shelter leeward areas
through the afternoon hours. High-resolution rainfall guidance
reflects this to some degree and shows the bulk of the rainfall
accumulations setting up over windward and mountain locations with
peak 48-hr totals reaching the 3-5 inch range.

For the summits of the Big Island, deep tropical moisture lifting
northward into the area east of the upper low combined with
freezing temperatures will likely translate to a wintry mix later
today through Friday night. Conditions should gradually improve
at the summits over the weekend.

Conditions should improve and trend back toward a typical trade
wind pattern statewide over the weekend through early next week
as drier air moves in and the upper disturbance lifts northward
away from the state.

&&

.AVIATION...
Broken to overcast high clouds will prevail through the forecast
period. Beneath these clouds, expect VFR conditions at the
terminals to continue. Clouds and showers embedded in low level
trade wind flow will interact with island terrain, causing brief
periods of local MVFR conditions over windward slopes.

AIRMET Tango is currently posted for low level mechanical turbulence
over and downwind of terrain on all islands. Winds are expected to
diminish later today.

&&

.MARINE...
Strong high pressure located far north of the islands and its
resultant pressure gradient directed back toward the state will
generally produce moderate to fresh trade winds today. An upper
level low moving into the area from the southwest, along with its
associated broad western water surface trough, will weaken and
slightly veer today's east trades, especially over more leeward
and west island waters. Little movement of this surface trough,
along with the further strengthening of the northeast high, will
create an overall fresh east trade flow over more eastern island
windward waters yet maintain gentle to moderate southeasterlies
over western island waters. The upper low may trigger periods of
heavy rainfall and thunderstorms as it slowly meanders northeast
toward the islands late tonight into Friday.

Surf along north and west facing shores will remain very small
through Saturday. An area of strong to gale force winds along the
southern periphery of a broad low near the west Aleutian Islands
will be focused along a northwest great circle path directed at
the islands. This small, short to medium period northwest swell is
scheduled to arrive and boost north and west facing shore surf
Saturday night into Sunday, hold on Monday and then drop off
Tuesday. Surf along east facing shores should gradually trend up
through the remainder of the week and weekend as fresh trades
expand well upstream of the islands. South facing shore surf will
remain small through Friday but will pick up a bit over the
weekend with the arrival of the next very small, long period south
swell. Expect this trend to hold next week with another small,
long period south swell possibly arriving Tuesday and holding
through the middle of next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from this evening through late Friday night
for all Hawaii islands-

Winter Storm Watch from this evening through late Friday night
for Big Island Summits.

Small Craft Advisory until 6 AM HST early this morning for
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island
Leeward Waters-Big Island Southeast Waters.

&&

DISCUSSION...Gibbs
AVIATION...Powell
MARINE...Blood

Nearby

Winter Storm Watches in Hawaii, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.